Bipolar articles

Medications and Weight Gain

Every day we are encouraged to help brave cancer survivors overcome the loss of dignity and beauty they face as part of chemotherapy. We proudly donate money, hair and hairpieces to these survivors. But we rarely show the same support or recognition to patients with bipolar disorder who must also tolerate medications with significant side effects that can affect their appearance.

Just like patients with other medical illnesses, people with bipolar disorder face tough choices about their treatment. Medications are available which can be lifesaving. The medications can help regulate emotions and perceptions, they can make it possible to develop relationships, they can help to restore judgment and insight, and they can prevent suicide.

But many of these medications can affect the way you look. Some can cause significant weight gain, hair loss or acne. It takes great personal strength to take these medications.

Instead of providing support for people willing and able to take these medications, some people with bipolar disorder get criticized for taking these lifesaving drugs.

And relatives and friends can make unkind comments about the effects of drugs on appearance: “Why don’t you lose weight. You would look so pretty if you just lost weight.”  Even when these friends and relatives don’t say anything out loud, sometimes they cast suspicious glances when it’s time for dessert.

We respect and understand the difficulties faced by individuals with medical disorders like cancer or diabetes. Why don’t we show the same respect to individuals with bipolar disorder? Maybe we just need more information.

Many different medications commonly used for psychiatric illness have weight gain as a side effect. These can include many tricyclic antidepressants and some SSRIs, as well as mood stabilizing agents such as Lithium and the anticonvulsant agents. Many antipsychotic medications (including the first and second generation medications) are also associated with weight gain.

Not everyone gains weight, but more than half of individuals on these medications will be affected by weight gain. The weight gain can be rapid and intense. The effects are worse for people who are taking these medications for the first time. A second trial of medication is less likely to result in as significant a weight gain.

The weight gain is not a problem of character. You may be the one picking up the fork, but the decision to eat too much is not really about a lack of mental discipline. Instead, researchers think the medications may drive changes in the way you respond to the cues your body gives you about hunger, pleasure, and feeling full.

How do these cues affect you? Let’s think about the big picture. Weight gain is a function of energy intake and energy expenditure (i.e., how many calories you take in and how many you burn). If you take in more than you use, you will gain weight. The medications and the condition itself can influence both how much you take in and your participation in activities that burn up calories.

Some medications can influence how many calories you consume. For example, some of the medications may change your response to leptin – a hormone that communicates the sense of fullness. These medications may make you less sensitive to this hormone, so you don’t get a clear sense of fullness after eating. As a consequence, you may keep eating long after your biological needs are satisfied.

Some medications can increase your appetite, because they may change the way you experience the pleasure of food or the motivation to eat. As one patient put it, “It’s like having a neon sign in your head that is flashing all the time – EAT EAT EAT! CAKE CAKE CAKE!” It is pretty hard to exert self control when your brain and body are sending you such loud signals.

The effects of the medications on these and other biological systems mean that you can’t use your internal cues to regulate eating. On some of these medications, the internal messages you get about hunger or fullness are just not as reliable. You will need other strategies and support to help regulate when and how much to eat.

So I wonder – where is the help to support these strategies? Where are the donations of healthy foods or pre-packaged meals? Or discounts for the local farmer’s market? Where are the donations to support gym memberships or co-payments for medications that can help with some of the weight gain side effects?

And most important, where is the care and respect? Where is the recognition that taking medications is hard, but often necessary and brave. And that health makes us beautiful.